Alert archive / Georgia / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Charleston, SC

June 15, 2014Liberty County, Long County, McIntosh County, Georgia

NWS Charleston, SC issued this flash flood warning at Jun 15, 2014, 2:57 PM EDT for Liberty County, Long County, McIntosh County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2014, 2:57 PM EDT (18:57 UTC)
Expired
Jun 15, 2014, 4:00 PM EDT
In force
63 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
None

Counties Liberty County, GA, Long County, GA, McIntosh County, GA

The radar

The Charleston,SC radar (KCLX), 114 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2014-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2014-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS52 KCHS 151857
FFWCHS
GAC179-183-191-152000-
/O.NEW.KCHS.FF.W.0008.140615T1857Z-140615T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT SUN JUN 15 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LIBERTY COUNTY IN SOUTHEAST GEORGIA...
  SOUTHERN LONG COUNTY IN SOUTHEAST GEORGIA...
  NORTHWESTERN MCINTOSH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 400 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OCCURRING ALONG A LINE EXTENDING FROM 6 MILES NORTH
  OF MIDWAY TO TOWNSEND TO LUDOWICI. THE AREA OF HEAVY RAIN WAS      
  NEARLY STATIONARY.
  
  HOURLY RAINFALL RATES AS HIGH AS 2 INCHES PER HOUR WILL LIKELY 
  RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  FLEMING...MCINTOSH...SCREVEN FORK...RICEBORO...TOWNSEND...
  TIBET...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3150 8166 3154 8167 3155 8170 3158 8170
      3161 8174 3161 8177 3171 8187 3179 8175
      3171 8161 3197 8151 3197 8147 3195 8146
      3194 8141 3188 8140 3182 8135 3184 8134
      3184 8133 3183 8133 3143 8156

$$
2 follow-up statements
907 
WGUS72 KCHS 151919
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT SUN JUN 15 2014

GAC179-183-191-152000-
/O.CON.KCHS.FF.W.0008.000000T0000Z-140615T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIBERTY GA-LONG GA-MCINTOSH GA-
319 PM EDT SUN JUN 15 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
NORTHWESTERN MCINTOSH...SOUTHERN LONG AND CENTRAL LIBERTY COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH EXTREMELY HEAVY RAIN CAPABLE OF 
PRODUCING FLASH FLOODING...EXTENDING FROM FLEMING SOUTH TO JUST NORTH
OF TOWNSEND TO SOUTH OF LUDOWICI. THE AREA OF THUNDERSTORMS WAS 
MOVING LITTLE. RADAR ESTIMATES AS MUCH AS 2 TO 4 INCHES OF RAIN HAS
FALLEN IN A VERY SHORT TERM ACROSS ACROSS EASTERN LONG COUNTY NEAR
TIBET WITH 1 TO 2 INCHES ELSEWHERE ACROSS THE FLASH FLOOD WARNING 
AREA. 

AN ADDITIONAL 2 INCHES WILL BE POSSIBLE THROUGH 4 PM AND THERE IS A 
POSSIBILITY THAT THE WARNING MAY NEED TO BE EXTENDED.

FLASH FLOODING IS EXPECTED IN AND AROUND COX...CROSSROADS...JONES...
LUDOWICI...MCINTOSH...RETREAT...RICEBORO...TOWNSEND...MIDWAY AND
TIBET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

KEEP CHILDREN AWAY FROM STORM DRAINS...WATER CATCHMENTS...AND
STREAMS. ONLY A FEW INCHES OF MOVING WATER CAN KNOCK A CHILD OFF
THEIR FEET AND SWEEP THEM TO THEIR DEATH.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF SMALL
CREEKS...ROADWAYS AND LOW-LYING FARMLAND.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH
TWITTER USING #WXREPORT.

&&

LAT...LON 3150 8166 3154 8167 3155 8170 3158 8170
      3161 8174 3161 8177 3171 8187 3179 8175
      3171 8161 3197 8151 3197 8147 3195 8146
      3194 8141 3188 8140 3182 8135 3184 8134
      3184 8133 3183 8133 3143 8156

$$
379 
WGUS72 KCHS 151955
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT SUN JUN 15 2014

GAC179-183-191-152005-
/O.EXP.KCHS.FF.W.0008.000000T0000Z-140615T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIBERTY GA-LONG GA-MCINTOSH GA-
355 PM EDT SUN JUN 15 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM EDT FOR FOR
NORTHWESTERN MCINTOSH...SOUTHERN LONG AND CENTRAL LIBERTY COUNTIES...

ALTHOUGH THE SIGNIFICANT FLOODING HAS ENDED...DRAINAGE SYSTEMS AND
CULVERTS WILL REMAIN FULL. PONDING WATER WILL PERSIST IN LOW-LYING
AREAS AND MAY POSE A HAZARD TO MOTORISTS. STAY TUNED TO NOAA WEATHER
RADIO ALL-HAZARDS FOR THE LATEST WEATHER INFORMATION.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH
TWITTER USING #WXREPORT.

LAT...LON 3150 8166 3154 8167 3155 8170 3158 8170
      3161 8174 3161 8177 3171 8187 3179 8175
      3171 8161 3197 8151 3197 8147 3195 8146
      3194 8141 3188 8140 3182 8135 3184 8134
      3184 8133 3183 8133 3143 8156

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:11 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 15, 2:11 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
211 PM EDT SUN JUN 15 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL OVER THE REGION AND DISSIPATE THIS
AFTERNOON AND EVENING. ATLANTIC HIGH PRESSURE WILL THEN PREVAIL
THROUGH NEXT WEEKEND...WITH A TROUGH OF LOW PRESSURE BECOMING
ESTABLISHED INLAND BY MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A MID LVL RIDGE OF HIGH PRESSURE WILL CONTINUE TO EXPAND OVER THE
SOUTHEASTERN UNITED STATES THIS AFTERNOON WHILE A H5 SHORTWAVE
CONTINUES TO SHIFT SOUTH AND OFFSHORE FROM THE AREA. STRONG RIDGING
ALOFT WILL RESULT IN WARMER AND DRYER MID/UPPER LVL AIR THAN
PREVIOUS DAYS. SHOWER AND/OR THUNDERSTORM COVERAGE SHOULD THEREFORE
BE SOMEWHAT LESS THAN PREVIOUS DAYS. HOWEVER...STRONG SFC HEATING
WITH OVERALL HIGH TEMPS IN THE LOWER 90S ALONG WITH SFC DEWPTS NEAR
70 WILL PRODUCE SBCAPES BETWEEN 3000-4000 J/KG OVER MUCH OF THE AREA
THIS AFTERNOON. GIVEN THIS AVAILABLE ENERGY...PULSE TYPE SHOWERS
AND/OR THUNDERSTORMS WILL CONTINUE TO DEVELOP AS SFC HEATING PEAKS
OVER THE AREA. WE COULD SEE COVERAGE EXPAND OVER PARTS OF THE AREA
LATER THIS AFTERNOON ALONG A WEAK SFC FRONT THAT SLOWLY SHIFTS SOUTH
INTO THE AREA WHILE DISSIPATING. ALTHOUGH LITTLE CHANGE IN THE
AIRMASS IS ANTICIPATED WITH THIS FRONT...SHOWER AND/OR THUNDERSTORMS
SHOULD BE PRIMARILY DRIVEN BY THE FEATURE...WITH GREATEST CHANCES
ENDING UP OVER SOUTHEAST GEORGIA AS THE FRONT DISSIPATES/WEAKENS. AS
WITH MOST SUMMERTIME CONVECTION...A FEW SHOWERS AND/OR THUNDERSTORMS
WILL REMAIN POSSIBLE ALONG THE SEABREEZE IN BOTH SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA. POOR MID LVL LAPSE RATES AND WEAK
SHEAR SUGGEST THUNDERSTORMS WILL REMAIN PULSE TYPE IN NATURE...BUT
WE COULD SEE AN ISOLATED STRONGER THUNDERSTORM OR TWO BEFORE SUNSET.

CONVECTION THAT DEVELOPS THIS AFTERNOON WILL DISSIPATE DURING THE
EVENING WITH THE LOSS OF DAYTIME HEATING. MOSTLY CLEAR SKIES
EXPECTED OVERNIGHT WITH LOWS NEAR 70.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MONDAY AND MONDAY NIGHT...SURFACE HIGH PRESSURE WILL DROP SOUTHWARD
JUST OFF THE CAROLINA COAST AS EXPANSIVE RIDGING PREVAILS ALOFT OVER
THE SOUTHEAST STATES. HAVE CONFINED AFTERNOON ISOLATED TO SCATTERED
CONVECTION TO AREAS WEST OF THE I-95 CORRIDOR...WITH THE GREATEST
COVERAGE NEAR THE ALTAMAHA RIVER IN CLOSER PROXIMITY TO THE DEEPEST
MOISTURE. GIVEN THE RIDGING ALOFT...TEMPERATURES ARE EXPECTED TO
REACH HIGHS IN THE LOWER 90S AWAY FROM THE COAST. LOWS AT NIGHT
SHOULD BE IN THE UPPER 60S TO LOWER 70S.

TUESDAY THROUGH WEDNESDAY...A STRONG UPPER LEVEL RIDGE OVER THE
SOUTHEAST STATES COMBINED WITH ATLANTIC HIGH PRESSURE AT THE SURFACE
WILL RESULT IN STRONG SUBSIDENCE OVER THE REGION. THIS SUBSIDENCE
COMBINED WITH A LACK OF DEEP MOISTURE WILL RESULT IN RAIN-FREE
CONDITIONS ACROSS THE AREA BOTH TUESDAY AND WEDNESDAY...WITH A GOOD
AMOUNT OF SUNSHINE EXPECTED EACH DAY. A SOUTHERLY RETURN FLOW AROUND
THE ATLANTIC HIGH SHOULD RESULT IN SLIGHTLY WARMER TEMPERATURES...
ESPECIALLY INLAND...WITH HIGHS ACROSS THE AREA IN THE LOWER TO MID
90S AWAY FROM THE IMMEDIATE COAST. LOWS WEDNESDAY MORNING SHOULD BE
AROUND 70 ACROSS MUCH OF THE AREA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH MOST OF
THE LONG TERM PERIOD WITH RESPECT TO THE OVERALL SYNOPTIC PATTERN.
STRONG MID AND UPPER LEVEL RIDGING WILL PREVAIL OVER THE SOUTHEAST
STATES THROUGH LATE WEEK...BEFORE BREAKING DOWN SOME OVER THE
WEEKEND IN RESPONSE TO AN UPPER LOW TRACKING ACROSS THE GREAT LAKES
REGION. AT THE SURFACE...HIGH PRESSURE WILL SHIFT FARTHER INTO
THE ATLANTIC THROUGH THE PERIOD...WITH A LEE SIDE TROUGH BECOMING
ESTABLISHED INLAND. A BACKDOOR COLD FRONT COULD DROP ACROSS THE
MID-ATLANTIC REGION OVER THE WEEKEND.

ISOLATED TO POSSIBLY SCATTERED SHOWERS AND THUNDERSTORMS ARE
GENERALLY EXPECTED TO DEVELOP IN THE VICINITY OF THE LEE SIDE TROUGH
AND ALONG/AHEAD OF THE SEA BREEZE EACH AFTERNOON AND EVENING...WITH
THE BEST COVERAGE GENERALLY INLAND FROM THE COAST. TEMPERATURES WILL
BE ABOVE NORMAL THROUGH THE LONG TERM PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON IN ASSOCIATION WITH A WEAKENING FRONT
DROPPING THROUGH THE AREA AND ALONG THE SEA BREEZE. HAVE
MAINTAINED VCTS AT BOTH CHS AND SAV TERMINALS FROM 18Z TO
22Z...BUT PREVAILING THUNDERSTORMS COULD BE NEEDED AT EITHER
TERMINAL FOR A FEW HOURS BEFORE SUNSET. LATER TONIGHT...ABUNDANT
LOW LEVEL MOISTURE AND LIGHT WINDS COULD RESULT IN PATCHY FOG WITH
MVFR OR LOWER VISIBILITIES AND/OR CEILINGS POSSIBLE AFTER
06Z...ESPECIALLY FOR AREAS THAT SEE RAIN THIS AFTERNOON. VFR
CIGS/VSBYS WILL LIKELY RETURN AT BOTH TERMINALS BY 15Z MONDAY.

EXTENDED AVIATION OUTLOOK...PATCHY SHALLOW GROUND FOG COULD RESULT
IN REDUCED CEILINGS/VISIBILITIES DURING THE LATE NIGHT/EARLY MORNING
HOURS...OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...WINDS AND SEAS WILL REMAIN WELL BELOW
SMALL CRAFT ADVISORY LEVELS AS HIGH PRESSURE BUILDS SOUTH ALONG THE
EASTERN SEABOARD. IN GENERAL...WINDS WILL REMAIN AT OR BELOW 10 KTS
WHILE BECOMING MORE ONSHORE THIS AFTERNOON. WINDS SHOULD PEAK NEAR
10-15 KTS ALONG THE COAST AS THE SEABREEZE DEVELOPS AND SLOWLY
DRIFTS INLAND. WEAK NORTHEAST FLOW IS THEN EXPECTED TONIGHT AS
SURFACE HIGH PRESSURE CONTINUES TO SHIFT SOUTH OVER THE REGION BEFORE
MOVING EAST. SEAS WILL BE NO HIGHER THAN 2 FT THROUGH TONIGHT.

MONDAY THROUGH FRIDAY...ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH
THE PERIOD...GENERALLY RESULTING IN A SOUTHERLY SYNOPTIC FLOW ACROSS
THE WATERS. WIND SPEEDS WILL BE 15 KT OR LESS...HIGHEST WITH
NOCTURNAL SURGES AND ALONG THE LAND/SEA INTERFACE EACH
AFTERNOON/EVENING. SEAS WILL RANGE FROM 1-3 FT...HIGHEST OVER THE
OUTER GA WATERS. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...DPB
SHORT TERM...JAQ
LONG TERM...JAQ
AVIATION...DPB
MARINE...DPB/JAQ
Hazardous weather outlook, Jun 15, 3:57 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
357 AM EDT SUN JUN 15 2014

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-161045-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
357 AM EDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:27 PM EDTSpecial Weather StatementCHSMcIntosh33 min
Jun 15, 4:57 PM EDTSpecial Weather StatementCHSBulloch33 min

Nearby

Flash Flood Warnings in Georgia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.